I've been on 3-10 mg of steroids (prednisone is how it is called here) for the last five months because I continue to have mild to severe attacks that need me to have a portable oxygen tank a nebulizer and of course my broncodilator inhaler wherever I go.
This dosage has worked well for me, varying it depending on my symptoms. I take more when I have bad attacks (maximum of 10 mg/day) and less when I just have wheezing (minimum of 3 mg/day) There are no side effects for me except having difficulty sleeping sometimes. I take 3mg of melatonin to address that.
My question is, how long can I be taking this dosage? Indefinitely till I have just have some wheezing and mild attacks?
Before my hospitalization I only needed inhaled steroids (Flixotide) at 250 mcg 2x a day for maintenance but I can't seem to go back to that condition.
I know that prolonged steroids use is bad for my bones that may already be fragile (although my bone density test results are fine) because I had thyroid removed due to papillary carcinoma and now take sintroid for life.
Extended use or oral prednisone is not currently considered good medical practice in the United States. Studies suggest that one hundred percent of lab animals developed malignancies after six months of daily systemic prednisone. On the other hand aerosolized prednisone, which deposits a relatively tiny quantity on the lungs, had an excellent record of safety. The oral doseage may "work well", but there are significant side effects. You should consider a long-acting beta agonist such as Formetrol. I note that you have not mentioned such a medication.
Thank you for the information. Unfortunately the combination inhalers of steroids and broncodilators actually increase the symptoms for me.
Re the studies you mentioned, would you know how much prednisone was being taken daily by the lab animals in equivalent human terms? I realize that I can't remain on large or even medium dosages (delivered intravenously when I have had to be confined) for long periods or indefinitely; and that they have to be tapered off to prevent damaging my adrenals that may no longer be able to produce cortisol on its own.
But what about if the inhaled steroids can no longer mitigate the inflammation? Do I have to chose between the two evils, so to speak?
I don't have the animal study handy, however the dosage was high. The steroids shut down the immune system. The adrenal issue is well-documented. If you need the steroids to stay alive you have no choice, however more frequent administration of aerosolized steroids might be considered.
Oral steroids are sometimes necessary, and one accepts the risks with the benefits. In the past they were over-prescribed and over-used, but when the lungs become really "twitchy", a short period of use may be the only way to calm things down. The pendulum swings, and from being over-prescribed in years past some physicians won't prescribe them at all.
this happened to my brother. he was on Flovent for a couple years then it stopped working and he was in and out of the ER with asthma attacks and on and off prednisone, 60 mgs for weeks at a time.
the best way the dr could describe what happened was by explaining that he developed a tolerance to his Flovent and he was switched to a different inhaled preventative inhaler. He was on Asmanex or a couple years and is now on Advair. He's been on Advair for three years and it seems to be doing the trick.
My brother is 21 and has had asthma all his life. I'm 19 and also have had asthma my entire life.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.